Ohio, 2011

Hail and Damaging Winds in Ohio, September 3 to 4, 2011

September 3 to 4, 2011 · NWS CLE · 10 events in 7 counties and zones

A cold front moved across the upper Ohio Valley during the evening hours of September 3rd and early morning hours of the 4th. Showers and thunderstorms developed in association with this front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$317,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A cold front moved across the upper Ohio Valley during the evening hours of September 3rd and early morning hours of the 4th. Showers and thunderstorms developed in association with this front. A few of the stronger thunderstorms became severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Sep 3, 2:35 PM EST, 2 hours 10 minutes earlier.

Area forecast discussion, Sep 3, 2:35 PM EST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
335 PM EDT SAT SEP 3 2011

.SYNOPSIS...
A COLD FRONT OVER THE WESTERN LAKES WILL MOVE ACROSS THE AREA SUNDAY.
CANADIAN HIGH PRESSURE WILL BUILD TOWARD THE AREA FROM THE
NORTHWEST BEHIND THE FRONT MONDAY. THE REMNANTS OF TROPICAL STORM
LEE IS EXPECTED TO MOVE TOWARD THE REGION FOR MID AND LATE IN THE WEEK.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
WATCHING WHETHER ANY THUNDERSTORMS WILL DEVELOP IN THE CWA BEFORE
23Z. SOME CLOUD DEVELOPMENT OVER SOUTHWEST OHIO IS TRYING TO EVOLVE
NORTHWARD AND THAT COULD MEAN ISOLATED SHOWERS AND THUNDERSTORMS MAY
DEVELOP...AT THIS TIME WILL TRY TO KEEP IT 20 POPS FOR EARLY THIS
EVENING. WATCHING THE SHOWERS AND THUNDERSTORMS OVER NORTHERN
ILLINOIS...THEY SHOULD SPREAD INTO NORTHWEST OHIO AFTER DARK. SOME
QUESTION IF THEY WILL CONTINUE MOVING EAST OR WEAKEN AS PER THE
GFS MODEL. AT THIS MOMENT BEGINNING TO LEAN TOWARD THE NAM
SOLUTION FOR TONIGHT. SOME OF THE THUNDERSTORMS COULD BE ON THE
STRONG SIDE.

SOME LOCATIONS MAY TOUCH HEAT ADVISORY CRITERIA BRIEFLY...NOT ENOUGH
TO WARRANT A HEADLINE.

LOWS ARE TOUGH...WENT ON THE MILD SIDE BUT WITH SOME SHOWERS AND
THUNDERSTORMS THEY COULD DROP OFF A LITTLE.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY NIGHT/...
THE FORECAST IS TOUGH...USED A BLEND OF THE NAM AND GFS FOR THE
FORECAST. THERE WILL BE SOME SHOWERS AND THUNDERSTORMS SUNDAY AND
THEN THEY SHOULD DECREASE AS THE HIGH TRIES TO BUILD IN FROM THE
NORTHWEST. THE NAM SEEMS TO BE TOO QUICK IN DRYING THINGS OUT
SUNDAY NIGHT...THE GFS/ECMWF ARE SLOWER WHICH MAKES SENSE.

A LITTLE BREAK AND THEN WE WILL WAIT FOR THE REMNANTS OF TROPICAL
STORM LEE TO MOVE UP INTO THE AREA.

THE HIGHS FOR SUNDAY ARE TOUGH...WENT CLOSER TO THE MOS GFS
NUMBERS AS WE MIGHT HAVE A BREAK IN THE SHOWERS AND THUNDERSTORMS.
OTHERWISE USED A MIX OF THE GUIDANCE FOR THE TEMPERATURES. WHILE
THE FLOW IS ONSHORE WENT WARMER FOR LOWS CLOSE TO LAKE ERIE.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
THE FORECAST MODELS CONTINUE TO SHOW THE TROPICAL SYSTEM OVER THE
GULF MOVING NORTHWARD THROUGH THE COMING WEEK...MAKING IT A WET ONE
FOR US WEDNESDAY THROUGH FRIDAY...AND THEN SOME DRYING LATE
FRIDAY NIGHT INTO SATURDAY AND SUNDAY. I PRETTY MUCH KEPT THE
PREVIOUS EXTENDED FORECAST AND GRIDS WITH VERY LITTLE CHANGE SO WE
WOULDN'T BE FLIP FLOPPING THE NEXT SEVERAL FORECAST CYCLES. SO WILL
KEEP CHC TO SLGT CHC OF PCPN FOR THURSDAY AND FRIDAY.

WILL KEEP TEMPERATURES NEAR OR SLIGHTLY BELOW THE SEASONAL AVERAGES
FOR THE PERIOD THURSDAY THROUGH SATURDAY.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
WEAK HIGH PRESSURE OVER THE AREA THIS AFTERNOON WILL PROVIDE
A LIGHT WIND GRADIENT ACROSS THE SITES. A LAKE BREEZE IS POSSIBLE
THIS AFTERNOON FOR TAF SITES KERI AND KCLE WITH WINDS COMING
AROUND TO THE NW...OTHERWISE GENERALLY LIGHT SOUTHWEST WINDS. SOME
SCATTERED CLOUDS POSSIBLE THIS AFTERNOON DUE TO THE ABUNDANCE OF
MOISTURE.

A COLD FRONT LOCATED THIS AFTERNOON OVER THE CENTRAL GREAT
LAKES REGION WILL APPROACH THE FORECAST AREA LATE TONIGHT AND
SUNDAY. LOOK FOR A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS
LATE TONIGHT AND A GREATER CHANCE FOR SHOWERS AND THUNDERSTORMS
SUNDAY AFTERNOON THROUGH MONDAY.

OUTLOOK...NON VFR CONDITIONS IN SHOWERS AND THUNDERSTORMS SUNDAY
THROUGH TUESDAY. NON VFR CONDITIONS TO CONTINUE PROBABLY INTO
WEDNESDAY WITH SHOWERS MAINLY ACROSS NE OH/NW PA.

&&

.MARINE...
A WEAK GRADIENT ACROSS THE LAKES THIS EVENING WILL POSSIBLY RESULT
IN SOME LAKE BREEZES DEVELOPING...THEN WINDS BECOMING MORE SOUTHERLY
OR SOUTHWEST OVERNIGHT. A COLD FRONT OVER CENTRAL GREAT LAKES REGION
WILL DROP SOUTHWARD LATE TONIGHT AND SUNDAY. THIS WILL TURN THE
WINDS WEST AND NORTHWEST WITH THE COLD FRONT SUNDAY NIGHT.

LOOK FOR A COUPLE SURGES OF INCREASED WINDS AND WAVES. THE FIRST
OCCURS SUNDAY NIGHT AND EARLY MONDAY WITH THE SURFACE COLD FRONT
THEN WINDS DIMINISH A BIT MONDAY AFTERNOON. THEN A SECOND INCREASE
AS THE UPPER TROUGH MOVES OVER THE LAKE MONDAY NIGHT AND TUESDAY AS
WINDS TURN MORE NORTHERLY AND NORTHEAST.

SMALL CRAFT CONDITIONS ARE POSSIBLE SUNDAY NIGHT AND MONDAY MORNING
AND THEN AGAIN MONDAY NIGHT INTO TUESDAY. HIGH PRESSURE BUILDS
OVER THE LAKE BY MIDWEEK AS THE COLD FRONT AND TROPICAL SYSTEM MERGE
OVER THE SOUTHERN AND CENTRAL APPALACHIANS AND OVER THE MID-ATLANTIC
STATES.  BY THIS MIDWEEK TIME FRAME THE FLOW WILL BECOME MORE
NORTHEASTERLY...WHERE THE WINDS MAY INCREASE DEPENDING ON INFLUENCE
OF THE COLD FRONT AND TROPICAL SYSTEM MOVING EAST OF OUR FORECAST
AREA.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...KIELTYKA
NEAR TERM...KIELTYKA
SHORT TERM...KIELTYKA
LONG TERM...BC
AVIATION...BC
MARINE...BC
Hazardous weather outlook, Sep 3, 2:46 PM EST, 1 hour 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
346 PM EDT SAT SEP 3 2011

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-042000-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-
ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-
WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-
HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-
CRAWFORD PA-
346 PM EDT SAT SEP 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SOME OF THE THUNDERSTORMS THIS EVENING AND TONIGHT COULD BE STRONG
TO SEVERE. LOCALLY HEAVY RAIN WILL ALSO OCCUR.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

A COLD FRONT WILL MOVE THROUGH THE AREA DURING THE DAY ON SUNDAY.
SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG AND AHEAD OF THE
FRONT. THERE IS A SLIGHT CHANCE THAT SOME OF THESE THUNDERSTORMS
COULD BECOME SEVERE. DAMAGING WINDS AND LOCALLY HEAVY RAIN ARE THE
MOST LIKELY THREAT WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED MAINLY ON SUNDAY.

LEZ061-142>149-162>169-042000-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
346 PM EDT SAT SEP 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SOME OF THE THUNDERSTORMS THIS EVENING AND TONIGHT COULD BE STRONG
TO SEVERE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

A COLD FRONT WILL MOVE THROUGH THE AREA DURING THE DAY ON SUNDAY.
SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG AND AHEAD OF THE
FRONT. THERE IS A SLIGHT CHANCE THAT SOME OF THESE THUNDERSTORMS
COULD BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED MAINLY ON SUNDAY.

In the hours before

Special weather statement, Sep 3, 4:29 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
529 PM EDT SAT SEP 3 2011

OHZ036-032230-
MARION-
529 PM EDT SAT SEP 3 2011

...STRONG THUNDERSTORMS MOVING ACROSS MARION COUNTY...

AT 521 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES SOUTHEAST OF LA RUE...OR 9 MILES WEST OF
MARION...MOVING EAST AT 20 MPH.

SMALL HAIL AND GUSTY WINDS OF UP TO 45 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM MAY MOVE NEAR PROSPECT...WALDO...MARION...NEW
BLOOMINGTON...GREEN CAMP AND CALEDONIA.

The radar

The Cincinnati radar (KILN), 134 km away, was scanning. The volume nearest the first event began at 21:42 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Marion

When
September 3, 4:45 PM EST
Where
Marion County, Green Camp
Measured
0.88 in hail
Reported by
Public
Coordinates
40.530, -83.220

Penny to nickel sized hail was observed.

Hail, Marion

When
September 3, 5:10 PM EST
Where
Marion County, 1.26 mi NNW of Owens
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
40.538, -83.155

Quarter sized hail was observed.

Thunderstorm Wind, Wood

When
September 3, 9:37 PM EST
Where
Wood County, 0.43 mi WNW of Galatea
Measured
50 kt (58 mph) estimated gust
Property damage
$40,000
Reported by
Law Enforcement
Coordinates
41.182, -83.658

Thunderstorm winds tore the roof off of a barn and toppled several trees.

Thunderstorm Wind, Hancock

When
September 3, 9:40 PM EST
Where
Hancock County, 2.48 mi SW of Mortimer
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
41.080, -83.669

Thunderstorm winds toppled several utility poles and knocked down several power lines north of Findlay.

Thunderstorm Wind, Seneca

When
September 3, 10:00 PM EST to 10:30 PM EST
Where
Seneca County, Tiffin
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
41.100, -83.170

Thunderstorm winds downed many trees across Seneca County.

Thunderstorm Wind, Morrow

When
September 3, 11:25 PM EST
Where
Morrow County, Mt Gilead
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
40.550, -82.830

Thunderstorm winds downed several trees near Mt. Gilead.

Thunderstorm Wind, Ottawa

When
September 3, 11:30 PM EST
Where
Ottawa County, 0.74 mi W of Lakeside to 1.86 mi SE of Marblehead
Measured
50 kt (58 mph) estimated gust
Property damage
$150,000
Reported by
Law Enforcement
Coordinates
41.528, -82.784

A thunderstorm downburst caused a quarter mile long damage path near Marblehead. Many trees were downed and at least a couple homes sustained structural damage from downed trees and limbs. Several other homes and cottages lost windows or siding. At least four vehicles were damaged by fallen trees.

Thunderstorm Wind, Marion

When
September 3, 11:55 PM EST
Where
Marion County, Marion
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
40.580, -83.130

Thunderstorm winds downed several trees and large limbs.

Thunderstorm Wind, Medina

When
September 4, 12:35 AM EST
Where
Medina County, Seville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
41.020, -81.880

Thunderstorm winds downed a large tree.

Thunderstorm Wind, Medina

When
September 4, 12:36 AM EST
Where
Medina County, Chippewa on the Lake
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
41.080, -81.920

Thunderstorm winds downed a large tree.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2011Every state in 2011This day in weather historyWarnings in Ohio, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 344988, 344989, 344992, 344994, 346228, 346239, 346238, 346240, 346229, 346230.